© Violety | Dreamstime.com
If you’ve been diagnosed with high cholesterol, chances are you have also been recommended to take a statin drug. While statin drugs may help lower your cholesterol, they also come with a vast array of serious side effects. Statins may cause diabetes, excessive tiredness, and muscle pain, and they may even block the benefits of exercise. So what do you do if you have high cholesterol and don’t want to take a statin drug?
Fortunately, there is an all-natural and highly effective solution. The B vitamin niacin is one of the most reliable ways to lower LDL cholesterol and raise HDL cholesterol (read more about using niacin for cholesterol control here). There’s just one catch: people often experience a niacin reaction, such as those listed below.
Get a FREE Special Report from the editors of University Health News, Heart Health: High blood pressure symptoms, heart attack symptoms, heart murmurs, enlarged heart, congestive heart failure, and more.
Common niacin side effects
- Upset stomach
The most common of these side effects, the niacin flush, can cause such discomfort that many people stop taking niacin after only having tried it a few times. Fortunately, there are many ways to reduce flushing, or even how to prevent niacin flush, so that you can take full advantage of this incredible supplement.
What is a niacin flush?
Shortly after ingesting, people often experience a skin reaction to niacin. Although it may be alarming to experience for the first time, it is completely normal and it is not a sign of a serious adverse reaction. The skin flush typically starts in the face, where you will feel warm and itchy. Sometimes these symptoms can spread to the chest and arms and are often described as a “pins and needles” sort of discomfort. The niacin flush generally lasts less than an hour, and it usually only occurs during the first few weeks of treatment when the person is increasing their dosage.
Approximately 25% to 40% of people stop using niacin because of the unpleasant flushing symptoms. But don’t let the initial flushing reaction get in your way of taking advantage of the amazing niacin benefits for your health. Use these tools to reduce your flushing reaction during the first few weeks of treatment.
9 Tips for reducing the niacin flush symptoms
- Realize that the flush is temporary. First, it is important to remember that the flushing will go away and it isn’t serious. The symptoms themselves will last less than an hour, and flushing will only occur during the beginning of your treatment regime. Once you have built up to your recommended dose, flushing will subside and, in most cases, disappear completely. Give it time; toughing through the first few weeks is well worth it, because niacin is such a powerful tool for your health.
- Start with a low dose and increase your dosage slowly. The initial recommended dose is around 250 to 300 mg. Try 100 mg three times per day at first, and work your way up to as much as 1,000 or 2,000 mg. When you increase more slowly, your flushing symptoms will be less severe. Once you reach your regular dose (only go high enough to maintain healthy cholesterol levels), keep it consistent. If you stop taking niacin and then restart, you may experience a flush again.
- Take it with meals. If you haven’t eaten for a while, niacin will be absorbed more quickly, which can make flushing worse. Take your dose at meal times to be sure your aren’t taking it on an empty stomach. Also be sure to drink plenty of water.
- Wait until bedtime. If you take your niacin before bed, your flushing symptoms may occur while you are sleeping, which may help you to avoid feeling the flush.
- Avoid alcohol, spicy foods, hot beverages, hot baths, or hot showers close to or near your dosage time. These factors may all make flushing worse, so be sure to avoid them near the time you take your niacin.
- Take quercetin with your niacin. Some studies show that taking quercetin, a flavanoid antioxidant, can help reducing flushing symptoms. Try taking 150 mg of quercetin before your niacin dose.[2,3]
- Use a low dose of aspirin with your niacin. If you can’t tolerate the flush, a low dose of aspirin can effectively reduce the intensity and duration of flushing. Try a low dose, around 80 to 160 mg. If that doesn’t work, try 325 mg. Researchers suggest that aspirin only be used as a temporary “bridge” to help you during the first weeks of treatment when your dosage is being increased. Once you have reached your maximum, regular dosage, stop using the aspirin.
- Try an extended release formulation, only if you have to. Most people take immediate-release niacin, which is the safest and most reliable formulation. But if you are having a particularly hard time with the niacin flush (and have already tried regular niacin for a few weeks), try an extended release formulation. These can help reduce flushing, but they are also associated with a higher risk for liver toxicity. If you wish to try an extended release option, talk to your doctor, who can help you be sure to keep your liver safe.
- Do not choose a “no-flush” niacin product. While these specialized formulations of niacin may not produce a flushing reaction, they are also not effective and don’t have the same cardiovascular benefits as regular niacin.
Be sure to not let some uncomfortable niacin side effects get in the way of your using niacin effectively for cholesterol control. Use these strategies to help reduce or stop niacin flush, and try to stick it out even through the initial discomfort. It will be well worth it to keep your heart healthy with this all-natural remedy.
Share your experience
Have you ever experienced these niacin side effects? Do you have tips for niacin flush treatment? Share your experience on how to reduce niacin flush in the comments section below.
Originally published in 2015, this post has been updated.